Propofol Infusion Syndrome: A Case Report

Rewa
2013 Journal of Medical Cases  
Propofol is an ultra-short acting intravenous sedative/hypnotic agent commonly used for sedation in the intensive care unit (ICU) and operating room (OR). Up until recently, no severe systemic side effects were apparent but more recently severe and potentially lethal side effects have been sporadically reported and termed propofol-infusion syndrome (PRIS). Herein we describe a case of a 23 years old previously healthy male admitted to the ICU secondary to trauma. Due to excessive agitation and
more » ... sive agitation and failure of other agents, he was sedated on high dose propofol (> 100 µg/Kg/min) for several days. Following this he developed rhabdomyolysis, worsening renal failure, hyperkalemia, refractory acidosis, and eventually expired secondary to cardiovascular collapse. PRIS was attributed as the cause of death. Since its introduction in the 1980s propofol has been widely used for sedation in the ICU. PRIS has become an increasingly recognized phenomenon where propofol infusions have been used for prolonged periods of time. It is characterized by progressive rhabdomyolysis, renal failure, hyperkalemia, metabolic acidosis, Brugada-like pattern changes on ECG, cardiovascular collapse and finally death, all characteristics present in our patient. Several important risk factors for this condition exist such as prolonged propofol infusion, young age, head trauma, airway infection, increased catecholamine and glucocorticoid levels and malnutrition. The mechanism of PRIS remains incompletely understood but it is thought to be due to mitochondrial dysfunction with propofol serving to uncouple the respiratory chain; as such treatment involves stopping the medication and supportive care. In the vast majority of patients, propofol is safe with few side effects but given its potential for lethal complications heightened vigilance is required for its continued use. In particular, to minimize the potential for the development of PRIS, dose limitations and daily re-eval-uation as to the necessity of its continued use are required. Further, PRIS must be considered when patients develop unexplained organ dysfunction with metabolic acidosis, increased creatinine phosphokinase and hemodynamic instability. Awareness of the early clinical manifestations of PRIS leading to prompt termination of propofol infusion and appropriate supportive care may improve its outcome if it does develop.
doi:10.4021/jmc1269w fatcat:lqyg3pwtv5bfjclkfcy5xnspre